Colorado, 2005

Hail and Damaging Wind in Colorado, May 7, 2005

May 7, 2005 · NWS BOU · 7 events in 3 counties and zones

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 6, 2:10 PM MST, 21 hours 50 minutes earlier.

Area forecast discussion, May 6, 2:10 PM MST, 21 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT FRI MAY 6 2005

.SHORT TERM...TDA-TNGT...FIRST WAVE OF STORMS HAS MOVED OFF THE
FOOTHILLS BUT ANOTHER WAVE OR TWO OF SHOWERS AND THUNDERSTORMS COULD
FOLLOW INTO THE EVENING HOURS AS THE STRONG UPPER LEVEL LOW OVER
UTAH CONTINUES TO LIFT TO THE NORTHEAST WITH LOTS OF THUNDERSTORMS
NOW FORMING OVER THE MOUNTAINS OF WESTERN AND SOUTHERN COLORADO.
MAIN SEVERE THREAT WILL BE FAR EASTERN COUNTIES...MAINLY PHILLIPS
AND SEDGEWICK WHERE DEWPOINTS ARE FLIRTING NEAR 50.  STRONG WINDS
APPROACHING SEVERE LEVELS ARE POSSIBLE ELSEWHERE ALONG WITH SOME
STORMS PRODUCING SOME SMALL HAIL.  SATURDAY SHOULD BE BREEZY BUT
OTHERWISE DRY ON THE PLAINS UNTIL LATER IN THE AFTERNOON WHEN SOME
COOLING ALOFT COMES ACROSS BEHIND THE TROUGH AXIS AS THE UPPER LEVEL
LOW MOVES ACROSS SOUTHERN WYOMING.  KEPT IT WIDELY SCT FOR NOW ON
THE PLAINS BUT COULD BECOME RATHER BLUSTERY BY LATE AFTERNOON WITH
INCREASING WEST WINDS.  IN THE MOUNTAINS SOME THUNDERSTORMS COULD
PRODUCE A QUICK FEW INCHES OF SNOW TONIGHT BUT COVERAGE SHOULD BE
SCATTERED AND FLOW IS SW.  HOWEVER AS TROUGH AXIS PASSES TOMORROW
AFTERNOON FLOW GOES MORE WESTERLY AND WITH MOIST AIR AND COLD
ADVECTION SNOW SHOWERS SHOULD INCREASE.  FURTHER WRAPAROUND OCCURS
BY SATURDAY NIGHT AND LONG TERM FORECASTER HAS HOISTED A WINTER
STORM WATCH FOR ZONE 31.

.LONG TERM...WILL ISSUE A WINTER STORM WATCH FOR ZONE 31 SATURDAY
NIGHT AND SUNDAY...AS AN UPPER LOW IS EXPECTED TO MOVE FROM UT
ACROSS SRN WY ON SATURDAY AND INTENSIFY IN THE NEBRASKA PANHANDLE
SUNDAY NIGHT.  THIS WILL PUT THE NORTHERN MOUNTAINS IN A FAVORABLE
LOCATION FOR UPSLOPE SNOW.  TEMPERATURES WILL NOT BE THAT COLD...BUT
COLD ENOUGH FOR SNOW TO REACH THE HIGH VALLEYS ON SATURDAY NIGHT AS
WELL.  OROGRAPHIC SNOW MODEL YIELDS AROUND A FOOT OF SNOW IN ZONE 31
IN 12 HOURS (06Z-18Z)...3-6 INCHES IN ZONE 33...AND 1-3 INCHES IN
ZONE 30.  THE PROXIMITY OF THE LOW WILL ALLOW THUNDERWSTORMS TO
DEVELOP IN NORTHEAST COLORADO SUNDAY.  A LULL IN THE PRECIPITATION
IS EXPECTED MONDAY AS THE FIRST TROUGH SHEARS INTO THE MIDWEST...AND
THE NEXT TROUGH TO OUR WEST ALLOWS A FEW SHOWERS TO DEVELOP IN THE
MOUNTAINS MONDAY WHILE THE PLAINS STAY SUBSIDENT AND DRY.

BETWEEN STORMS THERE WILL BE A SLIGHT CHANCE OF MAINLY DIURNAL
SHOWERS TUESDAY AND WEDNESDAY...THEN THE NEXT STORM WILL ALSO MOVE
ACROSS WYOMING WEDNESDAY...BUT MODELS DIFFER ON EXACTLY HOW AND
WHERE.  WE HAVE ANOTHER POTENTIAL FOR GOOD MOUNTAIN SNOWS WEDNESDAY
NIGHT AND THURSDAY...FOR NOW BOOSTED POPS TO SCATTERED AND LOWERED
TEMPS A BIT.

WARMING AND DRIER CONDITIONS ARE EXPECTED TO END THE WEEK.

&&

.BOU...WINTER STORM WATCH SAT NIGHT AND SUNDAY...WEST JACKSON AND
WEST GRAND COUNTIES ABOVE 9000 FEET...ZN 31.

&&

SZOKE/RTG
Hazardous weather outlook, May 7, 10:31 AM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1131 AM MDT SAT MAY 07 2005

COZ030>051-081200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1131 AM MDT SAT MAY 07 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM OVER THE
MOUNTAINS...ALPINE VALLEYS AND NORTHEAST PLAINS OF COLORADO. THIS
AFTERNOON THUNDERSTORMS RACING NORTHEAST ACROSS THE NORTHEAST
PLAINS...MAINLY IN AREAS EAST OF THE INTERSTATE 25 CORRIDOR...WILL
BE CAPABLE OF SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAINFALL.
HOWEVER...ONE OR TWO THUNDERSTORMS ALONG AND EAST OF A FORT MORGAN
TO KIOWA LINE MAY BECOME SEVERE...WITH LARGE DAMAGING HAIL THE MAIN
THREAT. THUNDERSTORM ACTIVITY EAST OF THE MOUNTAINS SHOULD DIMINISH
LATE THIS AFTERNOON AND EARLY THIS EVENING AS THE UPPER LEVEL STORM
SYSTEM SLOWLY EXITS THE AREA.

THIS SAME STORM SYSTEM IS EXPECTED TO BRING SNOW...POSSIBLY HEAVY AT
TIMES...ALONG WITH QUITE A BIT OF WIND BEGINNING LATE THIS AFTERNOON
THROUGH AT LEAST NOON ON SUNDAY. SNOWFALL IS EXPECTED TO BE HEAVIEST
OVER WEST FACING SLOPES AND AREAS ABOVE TIMBERLINE IN MOUNTAIN
RANGES ALONG AND NORTH OF THE INTERSTATE 70 CORRIDOR. SNOWFALL
AMOUNTS BY LATE TONIGHT MAY RANGE FROM 4 TO 9 INCHES IN THESE AREAS.
FURTHERMORE WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 65 MPH
MAY ALSO PRODUCE AREAS OF BLOWING AND DRIFTING SNOW.

TRAVEL INTO THE NORTHERN MOUNTAINS OF COLORADO MAY BECOME DIFFICULT
OVERNIGHT DUE TO THE ANTICIPATED WINTER-LIKE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE OVER THE NORTHERN MOUNTAINS SUNDAY MORNING...THEN
DECREASE BY THE AFTERNOON AS THE STORM SYSTEM MOVES FURTHER NORTH
AND EAST OF THE AREA. TOTAL SNOWFALL AMOUNTS OF 6 TO 12 INCHES ARE
POSSIBLE BY MIDDAY MOTHERS DAY...WITH THE HEAVIEST AMOUNTS OVER THE
MOUNTAINS OF GRAND...JACKSON AND LARIMER COUNTIES. THE PLAINS WILL
SEE LESS PRECIPITATION...BUT A FEW DAILY THUNDERSTORMS ARE POSSIBLE
SUNDAY THROUGH TUESDAY.

ANOTHER STORM IS FORECAST TO MOVE FROM UTAH TO WYOMING WEDNESDAY AND
THURSDAY...BRINGING A POTENTIAL OF SHOWERS AND THUNDERSTORMS...SOME
OF WHICH MAY BE SEVERE ACROSS THE PLAINS.  MORE SNOW IS ANTICIPATED
IN THE MOUNTAINS WITH THIS NEXT STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...MAINLY IN AREAS
EAST OF THE INTERSTATE 25 CORRIDOR.

BAKER/BARJENBRUCH

The radar

The Denver radar (KFTG), 29 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weld

When
May 7, 12:00 PM MST
Where
Weld County, 6 mi SE of Ft Lupton
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.017, -104.717

Hail, Adams

When
May 7, 12:10 PM MST
Where
Adams County, 8 mi E of Brighton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -104.667

Hail, Larimer

When
May 7, 1:45 PM MST
Where
Larimer County, 4 mi SE of Ft Collins
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.550, -105.033

Hail, Larimer

When
May 7, 2:00 PM MST
Where
Larimer County, 3 mi SSE of Ft Collins
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.550, -105.067

Hail, Larimer

When
May 7, 2:05 PM MST
Where
Larimer County, 4 mi E of Ft Collins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -105.000

Hail, Larimer

When
May 7, 2:05 PM MST
Where
Larimer County, 2 mi E of Ft Collins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -105.050

Hail, Larimer

When
May 7, 2:45 PM MST
Where
Larimer County, 6 mi S of Ft Collins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.500, -105.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452836, 5452837, 5452838, 5452839, 5452840, 5452842, 5452841.